Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Brownsville, TX

August 21, 2021Zapata County, Texas

NWS Brownsville, TX issued this special weather statement at Aug 21, 2021, 4:51 PM CDT for Zapata County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 4:51 PM CDT (21:51 UTC)
Expired
Aug 21, 2021, 5:15 PM CDT
In force
24 min
Issued by
NWS Brownsville, TX
Hail
0.75 in
Wind
40

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 191 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2588 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2588 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS84 KBRO 212151
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
451 PM CDT Sat Aug 21 2021
 
TXZ248-212215-
Zapata TX-
451 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern Jim
Hogg and central Zapata Counties through 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bustamante, moving northwest at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Bustamante, Zapata County Airport, Zapata High School, Las Palmas and
Zapata--Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2713 9943 2715 9944 2716 9943 2717 9943
      2727 9926 2727 9920 2691 9895 2690 9895
      2679 9912 2711 9944
TIME...MOT...LOC 2150Z 143DEG 36KT 2698 9914 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

CASTILLO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Aug 21, 2:41 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 21, 2:41 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
241 PM CDT Sat Aug 21 2021

.SHORT TERM (Tonight through Sunday Night): Spotty showers, with
an occasional rumble of thunder, have developed since late morning
over much of the area. These have been somewhat lesser in
coverage than forecast, however, as any moisture surge from
distant TC Grace has been largely suppressed to our south by a
592-dam high at 500mb anchored over south-central Texas. Hence,
sunshine has allowed heat indices to climb into the 105-110F range
once again, though this is certainly not unusual for mid-late
August.

Have downgraded the Coastal Flood Advisory to a Coastal Flood
Statement valid until 7 PM CDT; see earlier AFD update for details.
Elected to keep the High Surf Advisory (through at least 7 PM) and
Rip Current Statement (through at least 7 AM Sunday) going, with
nearby buoys reporting 10-12 second period swell and reports of
strong rips near the South Padre Island Jetties this morning.

Precip chances should end by early evening with the loss of daytime
heating. Another warm, humid night is in store. Some guidance
hinting at minor visibility reductions, to 4-6 miles, over
interior portions of Hidalgo/Brooks/Jim Hogg counties, but
confidence in this is pretty low at this time.

High pressure aloft remains in control for Sunday, with high
temperatures similar to today's readings, or perhaps a degree or two
higher. Some mixing of drier air aloft should yield afternoon
dewpoints ranging from the low-mid 60s over Zapata to the lower 70s
in Brownsville. This would act to keep heat indices below Heat
Advisory criterion (of 111F) again, though it will feel rather hot
out in the sun.

Little change for Sunday night, though model guidance (particularly
the NAM) hints at a slight deepening of moisture over the southern
coastal waters and lower RGV, which could lead to a nighttime shower
or two, most likely after midnight.

.LONG TERM (Monday through Saturday): A ridge of high pressure
will continue to dominate over the region for start of the long
term. While this will lead to subsidence across the region, weak
perturbations on the southern side of the ridge will allow a slight
chance of showers and thunderstorms to affect mainly coastal
counties through Tuesday. As this ridge begins to break down on
Wednesday, chances for precipitation increases across the CWA
through Saturday, especially each afternoon. Forecast guidance shows
PWATS under 2 inches so rain amounts should remain fairly light.
Temperatures will remain seasonal through Tuesday but with the
increase chances for showers/thunderstorms and cloud cover Wednesday
through Saturday temperatures will likely remain just below normal
but heat indices will still reach 103 to 110 most afternoons.

&&

.MARINE(Now through Sunday Night): Swells originating from then
Hurricane Grace's trek across the Bay of Campeche still keeping
seas stubbornly hazardous on the Gulf waters, with the Small Craft
Advisory in effect until 1 AM Sunday. Latest report from Buoy
42020, as of 1840 UTC/1:40 PM CDT, is 7 ft. swells (8 ft. combined
seas) with a dominant period of 11 sec. TABS-K, further south, is
at 10 ft. seas with similar period. Seas should gradually subside
to sub-hazardous levels by the pre-dawn hours of Sunday, with
improving trend continuing through Sunday night with moderate SE
winds and seas down to ~4 ft. by 1200 UTC Monday due to modest
surface high pressure taking control over the Gulf.

Monday through Thursday...Generally favorable marine
conditions are expected to prevail as the swell from Grace subsides
through the period. Winds will remain light to moderate out of the
east or southeast and wave heights will be around 2 to 4 feet on the
Gulf. Showers and thunderstorms are possible through the period that
could lead to localized increased winds and elevated seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  92  78  92 /  10  10  20  20
BROWNSVILLE          79  96  79  95 /  10  10  20  20
HARLINGEN            76  96  77  95 /  10  10  10  10
MCALLEN              76  98  76  98 /   0  10   0  10
RIO GRANDE CITY      76 101  75 101 /  10  10   0  10
SOUTH PADRE ISLAND   83  88  82  89 /  10  10  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Sunday morning for TXZ256-257-351.

     High Surf Advisory until 7 PM CDT this evening for TXZ256-257-
     351.

GM...Small Craft Advisory until 1 AM CDT Sunday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
https://weather.gov/rgv

53-Schroeder/Short Term
68-McGinnis/Long Term
Hazardous weather outlook, Aug 21, 4:40 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
440 PM CDT Sat Aug 21 2021

TXZ248>257-351-353-222145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
440 PM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.

A High Surf Advisory is in effect for the coastal portions of
Cameron, Willacy, and Kenedy Counties until 7 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at the local beaches
Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-222145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
440 PM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 1 AM CDT tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

In the hours before

Special weather statement, Aug 21, 4:47 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Brownsville TX
447 PM CDT Sat Aug 21 2021

TXZ254>257-212215-
Coastal Willacy TX-Inland Willacy TX-Coastal Cameron TX-
Inland Cameron TX-
447 PM CDT Sat Aug 21 2021

...A band of heavy rain showers will impact portions of southern
Kenedy, northeastern Cameron and central Willacy Counties through
515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a band of heavy rain
showers near Santa Monica, or 7 miles northwest of Arroyo City,
moving northwest at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raymondville, Los Fresnos, Rio Hondo, Arroyo City, Laureles,
Brownsville, San Perlita, Palmer Laasko Elementary, Lozano and
Willamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2617 9730 2616 9730 2605 9746 2648 9782
      2660 9764 2660 9755 2643 9742 2644 9741
      2643 9741 2641 9744 2641 9745 2633 9733
      2633 9734 2627 9734 2628 9729 2625 9733
      2625 9728 2623 9727 2624 9733 2622 9727
TIME...MOT...LOC 2145Z 141DEG 38KT 2638 9755

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CASTILLO
Special weather statement, Aug 21, 4:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
451 PM CDT Sat Aug 21 2021

TXZ248-212215-
Zapata TX-
451 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern Jim
Hogg and central Zapata Counties through 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bustamante, moving northwest at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bustamante, Zapata County Airport, Zapata High School, Las Palmas and
Zapata--Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2713 9943 2715 9944 2716 9943 2717 9943
      2727 9926 2727 9920 2691 9895 2690 9895
      2679 9912 2711 9944
TIME...MOT...LOC 2150Z 143DEG 36KT 2698 9914

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:42 AM CDTCoastal Flood StatementBROKenedy7 hr
Aug 21, 4:47 PM CDTSpecial Weather StatementBROCameron, Willacy28 min
Aug 21, 5:11 PM CDTSpecial Weather StatementBROZapata34 min
Aug 21, 5:20 PM CDTSpecial Weather StatementBROCameron40 min
Aug 21, 6:15 PM CDTSpecial Weather StatementBROCameron60 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.